Minnesota, 2012

Tornadoes and Damaging Winds in Minnesota, March 19, 2012

March 19, 2012 · NWS MPX · 9 events in 7 counties and zones

A line of strong thunderstorms moved rapidly northward across southern Minnesota during the late afternoon and early evening hours of Monday, March 19th. Some of the storms became severe near Albert Lea, and Elysian, or east of Mankato, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$407,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of strong thunderstorms moved rapidly northward across southern Minnesota during the late afternoon and early evening hours of Monday, March 19th. Some of the storms became severe near Albert Lea, and Elysian, or east of Mankato, Minnesota. One of the storms produced an EF0 tornado near Elysian, which traveled approximately 6.5 miles to the north before lifting. Most of the damage was associated downed trees and roof damage. As the storms moved north, some of the stronger storms produced wind gusts of 50 to 60 mph across the western Twin Cities Metro, with minor damage reported in Carver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 19, 3:13 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 19, 3:13 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT MON MAR 19 2012

.DISCUSSION...

FINALLY STARTING TO SEE SOME THUNDERSTORMS TO GO ALONG WITH THIS
MAY LIKE WEATHER THIS AFTERNOON. COOL FRONT AT 33O PM WAS JUST
SNEAKING INTO SW MN...ARCING BACK NW TO DEVILS LAKE. AROUND 1000
J/KG OF MLCAPE...LITTLE CIN...AND WEAK CONVERGENCE ALONG THE
BOUNDARY HAVE RESULTED IN THE DEVELOPMENT OF A LINE OF STORMS OUT
IN WRN MN. HAVE SEEN SOME WIND GUSTS OUT IN MADISON AND APPLETON
UP AROUND 50 MPH. WITH DEEP LAYER SHEAR UP AROUND 50 KTS...SHOULD
BE ABLE TO SUSTAIN THE STORMS THROUGH THE AFTERNOON...WITH A
MODEST THREAT FOR HAIL/WIND. IN ADDITION...SOME TORNADO
PARAMETERS...LIKE 0-3KM CAPE AND SFC VORTICITY SHOW UP ALONG
THE FRONT...SO WILL EVEN HAVE TO WATCH FOR A VERY SMALL TORNADO
POTENTIAL...SEE SPC MCD 291 FOR MORE DETAILS. FURTHER EAST...WARM
TONGUE OF AIR WITH TEMPS UP NEAR 80 FROM NE IA UP TOWARD REDWING
HAS SET UP A NARROW AXIS OF STRONGER INSTABILITY EAST OF THE TWIN
CITIES. SHEAR NOT NEARLY AS STRONG EAST AS IN THE WEST...SO NOT
EXPECTING ANY OF THIS ACTIVITY TO BE SEVERE.

AFTER THAT...WATCHING STRONG PUSH OF RICH PWAT AIR COMING UP
THROUGH MO...WITH ASSOCIATED WIDESPREAD AREA OF SHOWERS/STORMS.
TREND FROM 12Z MODELS WAS TO SEND THE BULK OF THIS PRECIPITATION
NORTH ALONG THE COOL FRONT AND WRN EDGE OF H85 MOISTURE TRANSPORT
AS THE FRONT SLOWLY WORKS EAST TONIGHT. THIS WOULD PUT A MAJORITY
OF THE PRECIPITATION TONIGHT WEST IF I-35...WITH AREAS EAST SEEING
LIGHTER/MORE SCATTERED ACTIVITY AS THINGS BEGIN TO OUTRUN THE
CONVERGENCE ALONG THE FRONT. HAVE ALSO SEEN A FURTHER SLOWING OF
THE FRONT...WITH MODEL BLEND TAKING THE FRONT ABOUT AS FAR EAST AS
A NEW ULM TO SUPERIOR LINE BY TUESDAY AFTERNOON. THIS WILL
CONTINUE THE THREAT FOR SHOWERS EAST OF THE FRONT...THOUGH IT
STILL LOOKS TO BE TUESDAY AFTERNOON/EVENING THAT PRECIPITATION
REALLY GETS RAMPED UP AS A RENEWED SURGE OF MOISTURE RIDES UP AND
OVER WHAT IS LEFT OF THE BOUNDARY. CURRENT FORECAST LOOKED GOOD IN
TERMS OF ORIENTATION OF POP/QPF TUESDAY AFTERNOON/EVENING...ONLY
CHANGE WAS INCREASE BOTH AS MODEL SIGNAL FOR ANOTHER ROUND OF
PRECIPITATION HAS BEEN STRONG OVER THE LAST FEW RUNS.

EXPECT TO SEE A LULL IN PRECIPITATION WEDNESDAY AS BOUNDARY WASHES
OUT AS UPPER RIDGING BUILDS IN ATOP THE CUT OFF LOW OVER THE
SOUTHERN PLAINS. GEM/GFS/ECWMF SHOWING A GOOD SURGE OF MOISTURE
BACK NORTH INTO THE AREA THURSDAY INTO FRIDAY...SO UPPED AND
EXPANDED POPS NORTHWARD IN THIS PERIOD. BEST LIS DOWN AROUND ZERO
AT BEST...SO MOST OF THIS ACTIVITY LOOKS TO COME UP WITHOUT THE
THUNDER.

OTHER THAN THAT...THE ONLY MAJOR CHANGE SEEN WITH FORECAST FOR THE
WEEKEND INTO NEXT WEEK WAS TO CONTINUE WARMING THINGS...AS BOTH
THE GFS/ECMWF SHOWING RIDGING BUILDING IN OVER THE CONUS...WITH
MILD AIR REMAINING IN PLACE. SHOULD CONTINUE TO SEE HIGHS STAY IN
THE 60S THIS WHOLE PERIOD...WITH 70S POSSIBLY MAKING A RETURN NEXT
WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/
THE FORECAST CHALLENGE OVER THE NEXT 24 HOURS ARE PRECIPITATION
CHANCES. UPPER LEVEL TROUGH WILL CONTINUE TO LIFT NORTHEAST INTO THE
CENTRAL PLAINS. SHRA/ISOLD TSRA WILL CONTINUE TO SPREAD NORTHWARD
INTO THE UPPER MIDWEST THIS AFTERNOON AND TONIGHT. AS DEEPER
MOISTURE ADVECTS INTO THE UPPER MIDWEST...EXPECT MORE WIDESPREAD
MVFR AND OCCASIONAL IFR CEILING/VISIBILITIES. CONDITIONS WILL BEGIN
TO IMPROVE FROM WEST TO EAST TUESDAY MORNING.

KMSP...THE BULK OF THE SHOWERS AND ISOLATED THUNDERSTORMS SHOULD
HOLD OFF UNTIL AFTER 600 PM THIS EVENING. IN THE MEANTIME...EXPECT
CEILINGS TO LOWER TO MARGINAL VFR CONDITIONS BEFORE THEN. RAIN AND
ISOLATED THUNDERSTORMS LINGERING DURING THE OVERNIGHT HOURS...WITH
CONDITIONS SLOWLY IMPROVING DURING THE AFTERNOON TUESDAY.

OUTLOOK...
.TUES-WED...IFR CIGS POSSIBLE WITH SHRA ALONG SLOW MOVING COLD
FRONT. TSRA POSSIBLE BUT NOT LIKELY.
.THUR-FRI...LOW CONFIDENCE...MVFR WITH -SHRA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/JVM
Hazardous weather outlook, Mar 19, 4:54 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 PM CDT MON MAR 19 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
554 PM CDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO SHIFT NORTH ACROSS MUCH OF THE
OUTLOOK AREA THROUGH THIS EVENING...ESPECIALLY OVER CENTRAL AND
SOUTHERN MINNESOTA. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS. THE THREAT OF SEVERE THUNDERSTORMS IS
LOW...BUT BRIEF HEAVY RAINFALL IS LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY EASTERN MINNESOTA
AND WESTERN WISCONSIN TUESDAY. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED.
HOWEVER...ANY REPORTS OF SEVERE WEATHER WOULD BE MOST WELCOME.

In the hours before

Special weather statement, Mar 19, 1:38 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT MON MAR 19 2012

MNZ054>056-064-192015-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
238 PM CDT MON MAR 19 2012

AT 237 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTH OF MADISON...OR 9 MILES NORTHWEST OF
PROVIDENCE. THIS STORM WAS MOVING NORTH AT 40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MADISON.
  CERRO GORDO.
  LOUISBURG.
  HOLLOWAY.

LAT...LON 4526 9633 4526 9629 4523 9627 4520 9612
      4523 9611 4524 9613 4530 9613 4535 9612
      4536 9611 4521 9579 4475 9606 4478 9633
TIME...MOT...LOC 1939Z 181DEG 69KT 4495 9618
Special weather statement, Mar 19, 2:13 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 PM CDT MON MAR 19 2012

MNZ047-048-055-192100-
POPE-STEVENS-SWIFT-
313 PM CDT MON MAR 19 2012

AT 310 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF CORRELL. THIS STORM WAS MOVING
NORTH AT 45 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HOLLOWAY.
  HANCOCK.
  ALBERTA.
  DONNELLY.

LAT...LON 4577 9599 4574 9544 4518 9569 4525 9613
      4540 9613 4541 9624 4576 9626
TIME...MOT...LOC 2013Z 182DEG 40KT 4530 9610

The radar

The Minneapolis radar (KMPX), 186 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Todd

When
March 19, 5:02 PM CST
Where
Todd County, Eagle Bend
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.170, -95.030

Severe thunderstorm winds caused damage to a barn, and a few trees to snap off near Eagle Bend, Minnesota.

Thunderstorm Wind, Freeborn

When
March 19, 5:08 PM CST
Where
Freeborn County, (Ael)albert Lea Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.680, -93.370

Severe thunderstorm winds caused a grain bin, approximately 15 feet tall, to collapse north of Albert Lea, Minnesota.

Tornado, Waseca

When
March 19, 5:25 PM CST to 5:29 PM CST
Where
Waseca County, 2.9 mi NNE of Janesville to 5.54 mi NNE of Janesville
Rating
EF0
Path length
2.8 mi
Path width
100 yd
Continued into
Le Sueur, Mn (MPX)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.156, -93.689

An EF-0 tornado touched down just south of Elysian Lake Road, just south of 412th Avenue, in northern Waseca County. The tornado tracked north for approximately 2.8 miles while paralleling the eastern shore of Elysian Lake and Elysian Lake Road. It crossed Elysian Lake near 427th Ave, before moving into southern Le Sueur County.

Damage was primarily associated with uprooted trees and roof damage. The worst damage occurred to a farmstead which had a metal storage shed collapse along Elysian Lake Road.

Based on trees uprooted and structural damage to a metal storage shed, winds were estimated around 80 mph.

Tornado, Le Sueur

When
March 19, 5:29 PM CST to 5:35 PM CST
Where
Le Sueur County, 0.36 mi SW of Elysian to 3.5 mi N of Elysian
Rating
EF0
Path length
3.74 mi
Path width
100 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
44.196, -93.685

The EF-0 tornado that formed in northern Waseca County continued to move northward across the western sections of Elysian in Le Sueur County, where two small empty grain bins were blown into a field. Also, a small metal shed was blown across Highway 60 in the same area.

As the tornado continued to track north of Lake Francis, the damage pattern became more complex, and some damage signatures were associated with downburst winds. However, the damage pattern was such that it impossible to discern between the tornado damage and any downburst damage. Therefore there is no separate entry for thunderstorm wind damage at this point.

The path length of the tornado in Le Sueur County was approximately 3.7 miles, which ended at the St. Peters Church two miles north of Lake Francis. Although most of the damage was associated with uprooted trees and roof damage to homes, numerous boat docks and lifts along the northern shore of Lake Francis were picked up and tossed into the adjacent properties.

Based on damage, winds were estimated at 80 mph, and the total path length across Waseca and Le Sueur Counties was 6.54 miles.

Thunderstorm Wind, Carver

When
March 19, 6:05 PM CST
Where
Carver County, 0.85 mi SW of Carver
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
44.760, -93.630

Severe wind gusts caused a roof of a gas station to blow down in Carver, Minnesota. The damage was confined to gas pumps and a metal roof.

Thunderstorm Wind, Rice

When
March 19, 6:07 PM CST
Where
Rice County, 0.99 mi E of Dundas
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
44.430, -93.200

A 50 foot tree was blown down and landed on an automobile in Dundas, Minnesota.

Thunderstorm Wind, Rice

When
March 19, 6:12 PM CST to 6:14 PM CST
Where
Rice County, 1.38 mi S of Northfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.450, -93.170

Several power poles and a street light were blown down in Northfield, Minnesota, due to severe thunderstorm wind gusts.

Thunderstorm Wind, Anoka

When
March 19, 6:48 PM CST
Where
Anoka County, 0.18 mi NE of Coon Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.172, -93.318

A large tree blew down at the corner of 111th Ave and Hanson Blvd in Coon Rapids, Minnesota.

Thunderstorm Wind, Anoka

When
March 19, 6:50 PM CST
Where
Anoka County, 3.28 mi SSW of Nowthen
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.285, -93.501

A large tree blew down at the intersection of Armstrong Blvd NW and 173rd Ave NW in Ramsey, Minnesota.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361449, 361448, 361450, 361469, 361447, 361446, 361445, 366002, 366003.